International Journal of Partial Differential Equations and Applications
ISSN (Print): 2376-9548 ISSN (Online): 2376-9556 Website: Editor-in-chief: Mahammad Nurmammadov
Open Access
Journal Browser
International Journal of Partial Differential Equations and Applications. 2017, 5(1), 26-32
DOI: 10.12691/ijpdea-5-1-4
Open AccessArticle

The Modified Bi-quintic B-spline Base Functions: An Application to Diffusion Equation

S. Kutluay1 and N. M. Yagmurlu1,

1Department of Mathematics, Faculty of Arts and Sciences, İnönü University, Malatya, Turkey

Pub. Date: August 11, 2017

Cite this paper:
S. Kutluay and N. M. Yagmurlu. The Modified Bi-quintic B-spline Base Functions: An Application to Diffusion Equation. International Journal of Partial Differential Equations and Applications. 2017; 5(1):26-32. doi: 10.12691/ijpdea-5-1-4


In this paper, the bi-quintic B-spline base functions are modified on a general 2-dimensional problem and then they are applied to two-dimensional Diffusion problem in order to obtain its numerical solutions. The computed results are compared with the results given in the literature.

Galerkin Finite Element Method Bi-quintic B-splines Two-dimensional B-splines Modified bi-quintic B-splines Two-dimensional Diffusion Equation

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit


[1]  B. S. Moon, D. S. Yoo, Y.H. Lee, I.S. Oh, J.W. Lee, D.Y. Lee and K.C. Kwon, A non-separable solution of the diffusion equation based on the Galerkin’s method using cubic splines , Appl. Math. and Comput., 217 (2010) 1831-1837.
[2]  D. L. Logan, A First Course in the Finite Element Method, Thomson Learning, part of the Thomson Corporation, New York, 2007.
[3]  M. A. Bhatti, Fundamental Finite Element Analysis and Applications: with Mathematica and Matlab Computations, John Wiley & Sons, Inc., New York, 2005.
[4]  J.N. Reddy, An introduction to Nonlinear Finite Element Analysis, Oxford University Press, New York, 2008.
[5]  E. G. Thompson, Introduction To The Finite Element Method, Theory, Programming, and Applications, John Wiley Sons, Inc., USA, 2005.
[6]  J. Wu, X. Zhang, Finite Element Method by Using Quartic B-Splines, Numerical Methods for Partial Differential Equations, 10 (2011) 818-828.
[7]  O.C. Zienkiewicz, The finite element method, McGraw-Hill, London, 1977.
[8]  S.Kutluay, A. Esen, I.Dağ, Numerical solutions of the Burgers equation by the least-squares quadratic B-spline finite element method, J Comput Appl Math 167 (2004) 21-33.
[9]  H.Bateman, Some recent researcher on the motion of fluids, Mon. Weather Rev. 43 (1915) 163-170.
[10]  J.M. Burger, A matematical model illustrating the theory of turbulence, Advances in Applied Mechanics I, Academic Press, New York, (1948) 171-19.
[11]  J.D. Cole, On A Quasi Linear Parabolic Equaion Occuring in Aerodynamics, Quart. Appl. Math. 9 (1951) 225-236.
[12]  P. Jamet, R. Bonnoret, Numerical solution of compressible flow by finite element method which flows the free boundary and the interfaces, J. Comput. Phys. 18 (1975) 21-45.
[13]  K.N.S. Kasi Viswanadham, S.R. Koneru, Finite element method for onedimensional and two-dimensional time dependent problems with B-splines, Comput. Methods Appl. Mech. Engrg. 108, (1993) 201-222.
[14]  R. Tavakoli and P. Davami, 2D parallel and stable group explicit finite difference method for solution of diffusion equation, Appl. Math. and Comput.,188 (2007) 1184-1192
[15]  W.T. Ang, A boundary integral equation method for the two-dimensional diffusion equation subject to a non-local condition, Engineering Analysis with Boundary Elements, 25 (2001) 1-6.
[16]  A. C. Velivelli and K. M. Bryden, A cache-efficient implementation of the lattice Boltzmann method for the two-dimensional diffusion equation, Concurrency Computat. Pract. Exper., 16 (2004) 1415-1432.
[17]  A.E. Aboanber and Y.M. Hamada, Generalized Runge–Kutta method for two- and three-dimensional space–time diffusion equations with a variable time step, Annals of Nuclear Energy, 35 (2008) 1024-1040.
[18]  T. Gnana Bhaskar, S. Hariharan and Neela Nataraj, Heatlet approach to diffusion equation on unbounded domains, Appl. Math. and Comput., 197 (2008) 891-903.
[19]  M. Sterk and R.Trobec, Meshless solution of a diffusion equation with parameter optimization and error analysis, Engineering Analysis with Boundary Elements, 32 (2008) 567-577.
[20]  P.M. Prenter, Splines and variational methods, Wiles New York, 1975.
[21]  L.R.T. Gardner, G.A. Gardner, A two dimensional bi-cubic B-spline finite element: used in a study of MHD-duct flow, Comput. Methods Appl. Mech. Engrg. 124 (1995) 365-375.
[22]  J.N. Reddy, An introduction to the finite element method, McGraw-Hill International Editions, third ed., New York, 2006.
[23]  N.M. Yagmurlu, “Numerical Solutions of 2-Dimensional Partial Differential Equations with B-spline Finite Element Methods”, Ph.D. Thesis, ˙In¨on¨u University, Malatya (Turkey), 2011.